Long term Prednisone for RA?
For the past 8 months I have been dealing with severe joint pain, with nerve pain and burning, especially in my hands, knees, and feet. I believe it was a reaction to Leqvio but also thought it might be an RA flare, although the symptoms were not normal.
I stopped taking all RA meds along with the Leqvio to see if I could discern what was happening. The joint pain continued but lessened, would go away, and then return again, weakened. So, nothing conclusive about the cause.
Finally, I asked for a prednisone pack and it helped. When I stopped the prednisone the symptoms returned so my rheumatologist suggested 10mg of prednisone daily. It has been a lifesaver. I feel better than I have in months! I have energy and no joint pain. I got the use of my hands back and can do light housework, etc..
My doc does not think prednisone is good for long term use but I feel so good that I want to keep taking it. Obviously, I won't if it is bad for me. I have found some things to do to mitigate the side effects of "moon-face" and mouth irritation, but otherwise I have no obvious problems.
I am wondering if anyone else has had experience with long term use of prednisone.
Interested in more discussions like this? Go to the Autoimmune Diseases Support Group.
Connect

I have had very good success with low dose prednisone, by eating a very anti Ra diet and adding foods that help stop effects of prednisone. I have gone 6 years with no prednisone side effects and remission for most of the last 72 months. When my RA was in full attack I took 2~ 5mg prednisone for 3 days and then dropped to 1~ 5mg per day and eventually, about 1 month, dropped to 2.5mg, then stopped completely. Yes, my prednisone diet is very strict and I take 3 supplements. Staying on a strict well planned diet is necessary for success on low dose prednisone. Flare ups are when I eat something I shouldn't and are easily handled with a 2 day 2.5mg prednisone dose. The other key to my success has been learning how to reduce stress, anxiety and depression.
The Mediterranean diet is not of much benefit for stopping RA!
@rlchn It sounds like you have found a way to manage your RA and that's terrific. I'm curious to know what foods you avoid to combat the side-effects of prednisone. I wouldn't mind taking it if not for the "moon-face", headaches, and increased appetite. The silent side-effects of course are the bone and heart health, but if I could reduce the swollen face and the headaches I would be very happy.
-
Like -
Helpful -
Hug
1 ReactionThank you. I saw eye doctor before starting and will see her every six months
-
Like -
Helpful -
Hug
1 Reaction@beverlyjenen Good. I always feel like I have to mention it even though I know most doctors are very careful about monitoring.
faceunieb1 Moon face is usually only found in people who are taking higher doses of prednisone' Weight gain, in my case, is offset by my RA diet, I avoid high fructose corn starch, corn starch, anything with the word corn in it, processed sugar, candy, soda pop and anything deep fried in vegetable oil or with vegetable oil in it. It is a struggle to eat a good diet for RA. On low dose I have not had the displeasure of headaches. They do recommend taking prednisone after a meal though. Sounds to me that you are taking a higher dosage? Do you have RA?
-
Like -
Helpful -
Hug
1 Reaction@rlchn Thanks. Yes, I was diagnosed with RA in 1982 so I have been living with it for a long time. Last year I had a severe reaction to LEQVIO which mimicked RA joint pain. The only thing that helped was prednisone and gabapentin. Currently I am tapering from 10mg of prednisone. I decrease by 1mg every 2 weeks - a very slow taper. I am going back on actemra and it takes 4 to 5 months for it to be effective so the prednisone is to fill the gap so to speak. I have lived all over the country and none of my rheumatologists have ever mentioned diet to me. You are very lucky to know what causes your RA flares. I have kept journals, tried avoiding certain foods, exercised, etc., and have never been able to truly identify the causes of my flares. At one point I was convinced that barometric pressure had something to do with it! And maybe it does for all I know. One would think that after all these years I might have a clue but I don't.
The weight gain is because prednisone increases my appetite, plus, sometimes I get a bitter taste in my mouth, along with burning, and I feel like I need something in my mouth to make it go away, so I turn to salt or various other flavors or textures.
You're right. The side effects from a low dose are much less severe than higher doses. Throughout my RA journey I have been on as much as 50mg a day so the 10mg is not the worst I have experienced. Fortunately, the headaches come on quickly and leave just as fast. As for the swelling, I have read that if you elevate your head while sleeping it keeps fluid from going to your face. Not at all sure that is true but I have tried to elevate my head at least a little bit. I think the swelling is more noticeable to me than anyone else, but it does make me self conscious.
I wish I had your will power to give up all those things.
-
Like -
Helpful -
Hug
3 Reactions@junieb1 I have another autoimmune illness, and I started on 8 mg. Prednisolone.
I’ve changed doctors since then, (January’26) and he has added methotrexate then a biologic, Kevzara, to help wean me off the pred.
It’s very hard but I’m down to 4 mg. Now.
I don’t know what is causing which side effects most times. Is it the disease or the medication?
Thinning hair, moon face, joint pain, painful fingers and toes, stomach pain, difficulty with urination.
Brain fog? Oh my goodness the brain fog.
Quality of life is more important to me now than living to be 90. But I am not sure if my pain would be relieved by increasing my prednisolone; Maybe not.
Wishing you a life full of joy and free of pain.
-
Like -
Helpful -
Hug
3 Reactions@ga29 Wishing that for all of us. If only we could always make the right decisions! And have good doctors guiding us. Since all of us have different reactions to things, it can be daunting for doctors to find the solutions. They can only go by the lab work and the evidence they are presented with. It is really up to us because we live with our ailments. We have to be our own advocates. I'm in the same boat as you with not knowing what is causing which symptoms, but in my opinion the drugs are not working if there is still joint pain. That is why I have been considering going off everything and then using prednisone for when I have an RA flare. My doc disagrees with me so we are going to talk about it at my next appointment. I've had the brain fog and the hair thinning. The hair thinning is definitely from methotrexate and I think higher doses cause brain fog too. The higher the dose the more the hair loss and worse the brain fog. When I was on a really high dose of methotrexate (30mg weekly) I would sometimes sit for hours and just stare into space! I thought I was in a deep depression but it was just the drugs. Good luck. It is not easy. I recommend keeping daily journals to help in your decision making because if you are like me, I forget the when, where, and how of things if I don't write them down. I think there are relatively good solutions for all of us but finding them can be elusive. We have to arm ourselves with knowledge and speak up when we need to. Doctors can only do so much. I admire the ones who chose an area like rheumatology because it's a very complicated, complex field. Every patient exhibits different symptoms for the same illnesses. Best of luck to you. I am so grateful for this forum where we can share our experiences. It can be a wonderful resource.
-
Like -
Helpful -
Hug
2 ReactionsI’ve been on prednisone for 18 months for GCA, and have been tapering for the majority of that time, from my initial dosage of 60mg. Most of the way it’s been a mg less every 2-3weeks as long as I don’t develop symptoms of the temporal issue. We paused a bit at about 10 mg, as I was worried about a headache, then resumed the schedule and ceased the frequent blood work (CRP and sed rate) as it was trending very positively. I went to .5mg intervals below 5mg and am now at 1 mg, optimistic but now in “withdrawal”. So we’ve changed to a schedule of a month at 1, then a month at .5, then a month alternating days at .5 mg, while my adrenals and pancreas wake up. Meanwhile my wasted muscles ache a lot, I’m weak, and I’m needing naps to restore energy later in the days. I’m 80 and am just deeply grateful to the universe that I’ve not relapsed. But I’m not taking anything for granted. I never want to go on prednisone again. Now my face looks normal again, the belly has shrunk down considerably, I’m no longer diabetic, I’m slowly getting a few pounds off, my osteopenia is “normal” at my age, my eyes have apparently not been effected and my kidneys are no longer in trouble. For me, slowly but surely, and see light at the end of withdrawal symptoms — which I hadn’t expected! Sandy
-
Like -
Helpful -
Hug
7 Reactions@brightwood Hello, you mentioned weak muscles? Legs? And did strength to legs ever come back after your off of the prednisone?
-
Like -
Helpful -
Hug
3 Reactions